I need advice for my high tolerance to Ritalin, help me please.

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD I need advice for my high tolerance to Ritalin, help me please.

Viewing 1 reply thread
  • Author
    Posts
    • #50454
      mccarrolmike
      Participant

      Hello and thank you in advance for taking your time and for all your suggestion/input/advice.
      It’s a bit long so please be patient.

      I moved to South America four years ago and unfortunately amphetamines are banned for medical use and all they have are Ritalin and Ritalin LA and Strattera.

      Current prescribed medications:
      Ritalin: 40mg daily, two 10mg morning and Two 10mg at noon.
      Lexapro: 10mg once daily
      Wellbutrin: (soon to take sometime this week) 150mg twice daily. I have read online that if one takes magnesium supplements it can prevent tolerance. But at this point on my new refill being on my second week, it will be too late to prevent my tolerance to reverse. I’d have to wait until my next refill.

      Having taken the prescribed dose of Ritalin for over a year, I have found that the first few months,to be effective.
      Unfortunately, it stopped working so I found myself increasing the dose gradually each day to find the most lowest effective dose possible.

      Currently, my tolerance is high as I find that taking 60mg all at once in the morning works very well and for the entire day where I do not need to redose. Of course by the time I get my new prescription, I do not have any.
      My psychiatrist, once mentioned to me that she’s already prescribing me a very high Daily Dose of Ritalin.
      Therefore, I fear she will not feel the need to prescribe me more and treat me as a patient with drug seeking behavior. Which is not the case. I’m looking to alleviate my symptoms.

      My main question is, which medications can help prevent the need to keep me from increasing my dose? Because I am hoping that 60mg is my margin and I certainly do not want to keep upping my dose.

      I have read online that certain medications like Alzheimer’s medicine helps maintain the same doses without having to increase or redose stimulant ADHD medications.
      For example, I have read that 5-10 mgs of seligiene along with a 10mg dose of Ritalin amplifies it’s effects as it lasts all day but that doesn’t seem safe.
      Magnesium supplements, Fish oil, and other supplements.

      Anyone has experienced similar issues that can help me on this?
      I know I will need to talk to my psychiatrist. However, in the meantime until month what can I do now and what can I do to prevent this to keep happening.
      I have taken extended drug holidays.
      Even after several months off Ritalin, when I start to take it, not even 10mg, 20mg, 30mg, or 40mg works for me.
      Please help me?

      • This topic was modified 3 years, 6 months ago by mccarrolmike.
      • This topic was modified 3 years, 6 months ago by mccarrolmike.
      • This topic was modified 3 years, 6 months ago by mccarrolmike.
      • This topic was modified 3 years, 6 months ago by Penny Williams.
    • #50468
      Penny Williams
      Keymaster

      My son had the same issue with ADHD medication — it kept loosing effectiveness every 2 months, like clockwork. We’d increase, and the same thing would happen. Then, the higher doses were too much medication for him and he had all kinds of bad side effects.

      We tried all sorts of combinations and still no luck. Then, his doctor suggested we try an old influenza medication called Amantadine, that was sometimes used for Parkinson’s now. It helped his medication work at one dosage for 2 years. Unfortunately, that built up in his system and started causing severe fear episodes, but I think that’s rare.

      Definitely talk with your psychiatrist. Some people skip medication a day or two each week to try to keep it from losing effectiveness. It could be that the other type of stimulants (amphetamines) could work better for you.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      And some physicians say this is a symptom of other biological issues, like food allergies/sensitivities, vitamin deficiencies, etc.

      Is Burn Rate Making Your ADHD Medications Less Effective?

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

Viewing 1 reply thread

You must be logged in to reply to this topic.